Ohio, 2019

Flooding in Ohio, December 16 to 18, 2019

December 16 to 18, 2019 · NWS RLX · 7 events in 7 counties and zones

A strong storm system brought a prolonged period of moderate to heavy rainfall to the middle Ohio River Valley on the 15th and 16th. 5 to 3 inches of rain fell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong storm system brought a prolonged period of moderate to heavy rainfall to the middle Ohio River Valley on the 15th and 16th. Over a roughly 36 hour period, 1.5 to 3 inches of rain fell. This led to flooding along creeks, streams, and eventually smaller rivers as the water worked through the system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 16, 2:33 PM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Dec 16, 2:33 PM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
233 PM EST Mon Dec 16 2019

.SYNOPSIS...
Significant low pressure system continues tonight bringing
periods of rain and a flooding threat. High pressure and quiet
weather for the second half of the week.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 235 PM Monday...

Shield of rain is now pushing northward ever so slowly with the
approach of a wave of surface low pressure along the warm
frontal boundary draped along the lowlands adjacent to the
mountains. Lower level moisture feed keeps surging from the
Gulf into the middle Ohio Valley, and the lower level
frontogenesis will strengthen over the next few hours
significantly. Models keep this band of forcing and moisture
moving along its orientation SW-NE and will result in
significant rainfall to come for the Ohio River counties in SE
Ohio, NE Kentucky, and West Virginia. Additional rainfall of 1
to 2 inches expected in this region, peaking in the 20Z-06Z time
frame. Flood Watch remains in place, and will likely see water
issues with creeks and streams already running high in these
areas from rainfall over the last couple of days.

Low pressure center passes around 12Z or so Tuesday and will see
cold air advection commence from central Ohio into the CWA.
Expect changing precipitation types, but ice should be limited
to nil over the SE Ohio zones. By the time the rain changes to
snow, bulk of the moisture depth will be exiting as is fairly
typical in these synoptic setups. Precipitation changes in the
mountains will be a bit more complex with lower elevation rain
to snow, but the mountains still in the warm wedge getting a
period of a few hours in the afternoon Tuesday of freezing rain
potential. There is a bit of a lower confidence with this, so
will not issue a headline for the modest amounts of ice in the
forecast which are only a couple of hundredths for the most
part. Should still see snow of the cold air advection and
upslope variety once the freezing rain changes over, and have
some accumulations in there as well. These amounts are sub-
headline worthy for now going into the short term period.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
As of 130 PM Monday...

Any lingering upslope showers in the mountains of West Virginia
taper off through the the morning Wednesday. Precip type by this
point looks to be mostly snow with cloud-tops cooling to at or below
minus 10C supporting heterogeneous ice nucleation. Post frontal
drier air filtering in will yield morning lows mainly in the
mid-20s for the Lowlands and mid-teens in the mountains
Wednesday morning. A weak cold front will lay out across the
northern fringes of the forecast Wednesday evening with a
reinforcing shot of cold air. This could bring a few snow
showers to our northern counties as well as the mountains of
West Virginia with some moisture enhancement coming off of Lake
Michigan.

The bigger impact will be cold morning lows Thursday, teens across
much of the lower elevations and single digits in the mountains.
Winds across the lower elevations will be mostly light Thursday
morning, but in the mountains H850 winds of 20-30KTs will likely
yield a brisk, to say the least morning with wind chills in the
minus teens to minus single digits. This may necessitate an
eventual wind chill advisory for the higher terrain of
Pocahontas and Randolph County.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 130 PM Monday...

Still quite a bit of spread in the models regarding southern stream
system approaching Friday night into Saturday with majority of
ensemble members keeping the strongest ascent and thus precipitation
mainly south and east of our forecast area. Will need to keep an eye
on how the solutions evolve over the next few days.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 1245 PM Monday...

Lots of prevailing IFR in rain, mist, and fog, with some
fluctuations at times briefly to MVFR in and out of rain, but
the general story is low ceilings and visibilities through much
of the period. Weather is caused by a continuous feed of
moisture form the Gulf and an oscillating frontal boundary and
wave of low pressure along it. System will pass towards the end
of the forecast period with improving conditions expected beyond
18Z Tuesday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: High confidence in extended periods of IFR
or worse. Lower confidence in break times and duration into
improved flight categories.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EST 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  M    M    M    H    M    M    H    M    M    H    M    H
HTS CONSISTENCY  M    L    L    H    M    M    L    M    M    H    M    L
BKW CONSISTENCY  H    L    L    M    M    M    H    M    M    H    H    H
EKN CONSISTENCY  M    H    H    H    M    H    H    L    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    M    H    M    M    H    M    H
CKB CONSISTENCY  M    M    M    M    M    M    M    M    M    M    H    H

AFTER 18Z TUESDAY...
IFR possible in rain and snow showers during the day Tuesday
into Tuesday evening.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Tuesday evening for WVZ005>011-013>020-
     024>034-039-040-515>526.
OH...Flood Watch through Tuesday evening for OHZ075-076-083>087.
KY...Flood Watch through Tuesday evening for KYZ101>103-105.
VA...Flood Watch through Tuesday evening for VAZ003-004.

&&

SYNOPSIS...26/JP
NEAR TERM...26
SHORT TERM...JP
LONG TERM...JP
AVIATION...26
Hazardous weather outlook, Dec 16, 9:28 AM EST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
928 AM EST Mon Dec 16 2019

KYZ101>103-105-OHZ075-076-083>087-VAZ003-004-WVZ005>011-013>020-
024>034-039-040-515>526-171430-
Greenup-Carter-Boyd-Lawrence KY-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
928 AM EST Mon Dec 16 2019

...FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-171430-
Perry-Morgan-
928 AM EST Mon Dec 16 2019

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional light snow and possibly freezing rain and sleet may occur
early Tuesday. Another Winter Weather Advisory may eventually be
required for late Monday night into Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Dec 16, 12:18 PM EST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1218 PM EST MON DEC 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             2 SW NEW MARSHFIELD     39.31N  82.23W
12/16/2019  M2.8 INCH        ATHENS             OH   COCORAHS

            24-HOUR SNOWFALL.

&&

EVENT NUMBER RLX1902169

JP
Local storm report, Dec 16, 1:52 PM EST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHARLESTON WV
152 PM EST MON DEC 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     SNOW             JACKSON                 39.01N  82.56W
12/15/2019  E0.8 INCH        JACKSON            OH   DEPT OF HIGHWAYS

1000 PM     SNOW             CAANANVILLE             39.32N  81.99W
12/15/2019  E0.5 INCH        ATHENS             OH   DEPT OF HIGHWAYS

1000 PM     SNOW             MCARTHUR                39.25N  82.48W
12/15/2019  E1.0 INCH        VINTON             OH   DEPT OF HIGHWAYS

0118 AM     SNOW             BRIDGEPORT              39.29N  80.26W
12/16/2019  M0.6 INCH        HARRISON           WV   BROADCAST MEDIA

0300 AM     FREEZING RAIN    2 S ELKINS              38.90N  79.85W
12/16/2019  M0.01 INCH       RANDOLPH           WV   ASOS

            MINIMAL ICE ACCRETION OF .01 INCHES BEFORE TEMPS
            INCREASED, RESULTING IN MELTING

0300 AM     SNOW             BELMONT                 39.38N  81.26W
12/16/2019  E1.0 INCH        PLEASANTS          WV   DEPT OF HIGHWAYS

0300 AM     SNOW             PARKERSBURG             39.25N  81.58W
12/16/2019  E1.0 INCH        WOOD               WV   DEPT OF HIGHWAYS

0300 AM     SNOW             CLARKSBURG              39.31N  80.35W
12/16/2019  E1.0 INCH        HARRISON           WV   DEPT OF HIGHWAYS

0352 AM     FREEZING RAIN    SNOWSHOE                38.41N  80.00W
12/16/2019  U0.00 INCH       POCAHONTAS         WV   PUBLIC

            GLAZE OF ICE AT SNOWSHOE WITH FREEZING RAIN ONGOING

0600 AM     SNOW             1 S SNOWSHOE            38.40N  79.99W
12/16/2019  M1.0 INCH        POCAHONTAS         WV   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0630 AM     SNOW             3 ESE MIDDLEBOURNE      39.47N  80.86W
12/16/2019  M0.4 INCH        TYLER              WV   COCORAHS

            24-HOUR SNOWFALL.

0630 AM     SNOW             3 ESE MIDDLEBOURNE      39.47N  80.86W
12/16/2019  M0.4 INCH        TYLER              WV   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0658 AM     SNOW             5 NW JACKSON            39.08N  82.71W
12/16/2019  M2.7 INCH        JACKSON            OH   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0659 AM     SNOW             2 W MCARTHUR            39.25N  82.52W
12/16/2019  M2.5 INCH        VINTON             OH   TRAINED SPOTTER

0700 AM     SNOW             1 N ATHENS              39.34N  82.10W
12/16/2019  M2.5 INCH        ATHENS             OH   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             9 NE SANDYVILLE         38.98N  81.57W
12/16/2019  M0.1 INCH        JACKSON            WV   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0700 AM     SNOW             TYGART LAKE DAM         39.31N  80.03W
12/16/2019  M0.4 INCH        TAYLOR             WV   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0700 AM     SNOW             2 NNW CENTER POINT      39.42N  80.66W
12/16/2019  M1.1 INCH        DODDRIDGE          WV   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             1 ESE PENNSBORO         39.27N  80.96W
12/16/2019  M1.0 INCH        RITCHIE            WV   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             WNW WILLIAMSTOWN        39.40N  81.46W
12/16/2019  M1.5 INCH        WOOD               WV   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             1 N NEW LEXINGTON       39.73N  82.22W
12/16/2019  M3.0 INCH        PERRY              OH   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0700 AM     SNOW             2 SSE ATHENS            39.29N  82.08W
12/16/2019  M1.0 INCH        ATHENS             OH   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             1 NE VIENNA             39.34N  81.52W
12/16/2019  M1.2 INCH        WOOD               WV   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             4 NW ALBANY             39.27N  82.24W
12/16/2019  M2.7 INCH        ATHENS             OH   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             6 NE WEST UNION         39.35N  80.69W
12/16/2019  M1.0 INCH        DODDRIDGE          WV   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             6 S RIPLEY              38.74N  81.69W
12/16/2019  M0.3 INCH        JACKSON            WV   COCORAHS

            24-HOUR SNOWFALL.

0730 AM     SNOW             3 E DURBIN              38.53N  79.77W
12/16/2019  M0.3 INCH        POCAHONTAS         WV   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0730 AM     SNOW             3 SE WEST UNION         39.27N  80.73W
12/16/2019  M0.1 INCH        DODDRIDGE          WV   COCORAHS

            24-HOUR SNOWFALL.

0830 AM     SNOW             1 W SAINT MARYS         39.39N  81.22W
12/16/2019  M1.2 INCH        WASHINGTON         OH   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0840 AM     SNOW             3 SE AMESVILLE          39.37N  81.92W
12/16/2019  M2.0 INCH        ATHENS             OH   COCORAHS

            24-HOUR SNOWFALL.

0900 AM     SNOW             2 SW NEW MARSHFIELD     39.31N  82.23W
12/16/2019  M2.8 INCH        ATHENS             OH   COCORAHS

            24-HOUR SNOWFALL.

&&

EVENT NUMBER RLX1902139 RLX1902140 RLX1902141 RLX1902142 RLX1902143
RLX1902145 RLX1902146 RLX1902147 RLX1902144 RLX1902149 RLX1902150
RLX1902151 RLX1902152 RLX1902148 RLX1902153 RLX1902154 RLX1902155
RLX1902156 RLX1902157 RLX1902158 RLX1902159 RLX1902160 RLX1902162
RLX1902163 RLX1902164 RLX1902165 RLX1902161 RLX1902166 RLX1902167
RLX1902168 RLX1902169

JP
Special weather statement, Dec 16, 3:07 PM EST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Charleston WV
307 PM EST Mon Dec 16 2019

KYZ101>103-105-OHZ083>087-WVZ005>007-014-162300-
Boyd-Lawrence-Greenup-Carter-Jackson-Lawrence-Vinton-Meigs-Gallia-
Wayne-Mason-Cabell-Putnam-
307 PM EST Mon Dec 16 2019

...HEAVY RAIN WILL AFFECT BOYD...GREENUP...CARTER...NORTHWESTERN
LAWRENCE...WEST CENTRAL MEIGS...LAWRENCE...GALLIA...SOUTHERN
JACKSON...SOUTHEASTERN VINTON...NORTHWESTERN PUTNAM...NORTHWESTERN
WAYNE...WESTERN MASON AND CABELL COUNTIES...

At 302 PM EST, a band of heavy rain was located over Northeast
Kentucky and the Tri-State area of Kentucky, Ohio and West Virginia.
This rain band will continue over the next couple of hours.  Quick
rises on small streams and creeks can be expected.

Locations impacted include...
Huntington, Ashland, Portsmouth, Ironton, Jackson, Point Pleasant,
Grayson, Gallipolis, Winfield, Coal Grove, Olive Hill, Oak Hill, Rio
Grande, Chesapeake, Proctorville, Beech Fork State Park, Cannonsburg,
Lake Vesuvius, Grayson Lake State Park and Carter Caves State Park.

This includes the following highways...
 Interstate 64 in Kentucky between mile markers 150 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 37.

Torrential rainfall is also occurring with these bands of rain, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3834 8323 3873 8303 3876 8289 3858 8284
      3860 8274 3861 8274 3868 8276 3868 8270
      3885 8265 3886 8276 3897 8280 3916 8224
      3850 8184 3809 8293 3811 8290 3812 8289
      3817 8292 3827 8317 3819 8326 3831 8334
TIME...MOT...LOC 2002Z 240DEG 49KT 3846 8303

21
Local storm report, Dec 16, 5:00 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
500 PM EST MON DEC 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     FLOOD            BEECH GROVE             38.31N  82.93W
12/16/2019                   CARTER             KY   911 CALL CENTER

            CANOE RUN JUST COMING OUT OF BANKS ONTO HIGHWAY 1 NEAR
            DAMRON BRANCH.

0454 PM     FLOOD            RUSH                    38.34N  82.79W
12/16/2019                   CARTER             KY   911 CALL CENTER

            WILLIAMS CREEK JUST COMING OUT OF BANK ALONG ROUTE 1654
            NEAR ROUTE 854... WATER NOT ONTO ROAD YET.

0457 PM     FLOOD            1 NW IRONVILLE          38.47N  82.71W
12/16/2019                   BOYD               KY   911 CALL CENTER

            HOOD CREEK COMING OUT OF ITS BANKS ONTO ROSEMONT DRIVE
            NEAR ROUTE 5.

0458 PM     FLOOD            RUSH                    38.34N  82.78W
12/16/2019                   BOYD               KY   911 CALL CENTER

            RUSH CREEK JUST COMING OUT OF BANKS ONTO ROUTE 854 IN
            SPOTS.

&&

EVENT NUMBER RLX1902170
EVENT NUMBER RLX1902171
EVENT NUMBER RLX1902172
EVENT NUMBER RLX1902173

MZ
Local storm report, Dec 16, 5:33 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
533 PM EST MON DEC 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLOOD            2 NE GILKERSON          38.22N  82.30W
12/16/2019                   WAYNE              WV   911 CALL CENTER

            FLOODING JUST BEGINNING ON BEECH FORK ROAD, ALONG BEECH
            FORK.

0530 PM     FLOOD            1 NNE SMOKY VALLEY      38.10N  82.61W
12/16/2019                   LAWRENCE           KY   911 CALL CENTER

            FLOODING ALONG OLD LICK CREEK ROAD DUE TO HIGH WATER ON
            LICK CREEK AND CLAYTON BRANCH.

&&

EVENT NUMBER RLX1902174
EVENT NUMBER RLX1902175

MZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Lawrence

When
December 16, 5:45 PM EST to December 18, 5:00 PM EST
Where
Lawrence County, 0.64 mi NE of Glendale to 0.77 mi WNW of Burlington
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
38.577, -82.742

Multiple roads were closed due to flooding. County Route 93 was flooded along Ellisonville Creek, and the intersection of County Routes 6 and 30 was closed due to flooding on Ice Creek. Little Storm Creek flooded, closing a section of County Route 22 and State Route 141 was closed due to flooding on Long Creek.

Symmes Creek also flooded. The river gage near Aid showed the creek rose above its 19 foot bankful level shortly before sunrise on the 17th. It crested around 21 feet that afternoon and returned to its banks just after noon on the 19th.

Flood, Gallia

When
December 16, 6:10 PM EST to December 18, 12:00 PM EST
Where
Gallia County, 3.22 mi WSW of Alice to 1.2 mi S of Mc Daniel Xroads
Cause
Heavy Rain
Property damage
$8,000
Reported by
Department of Highways
Coordinates
39.010, -82.429

Several roads were closed due to flooding. This included State Route 325 along Robinson Run and Sugar Run, and State Route 850 due to flooding on Barren Run. Fitch Road was closed near where it intersects State Route 160 due to flooding on Chickamauga Creek, and Indian Guyan Creek flooded, closing a section of State Route 218.

Flood, Meigs

When
December 16, 7:19 PM EST to December 18, 12:00 PM EST
Where
Meigs County, 1.42 mi ESE of Danville to 2.95 mi NW of Middleport
Cause
Heavy Rain
Property damage
$6,000
Reported by
Department of Highways
Coordinates
39.014, -82.225

Leading Creek flooded, closing State Route 124 between Route 7 and 325. State Route 773 was closed between Route 7 and 883 due to flooding on Forest Run and Kerr Run.

The Shade River also flooded. The river gage near Chester showed the river rose above its 17 foot bankfull level just before midnight on the 16th. The river crested just under 21 feet late on the 17th, and returned to its banks around noon on the 18th. This flooded the Sugar Run Creek Bridge.

Flood, Athens

When
December 16, 10:20 PM EST to December 17, 8:00 AM EST
Where
Athens County, 2.06 mi WSW of Athens Ohio Univ Arp to 1.92 mi SE of Albany
Cause
Heavy Rain
Property damage
$4,000
Reported by
Department of Highways
Coordinates
39.206, -82.264

State Route 56 was closed due to flooding along Hewett Creek. Also, State Route 681 was closed due to flooding along Rockcamp Creek.

Flood, Jackson

When
December 16, 10:20 PM EST to December 17, 6:00 AM EST
Where
Jackson County, 0.66 mi NW of Monroe to 3.48 mi SE of Blackfork Jct
Cause
Heavy Rain
Property damage
$4,000
Reported by
911 Call Center
Coordinates
38.856, -82.629

John Evans road was closed due to flooding. State Route 279 was also closed, due to high water on Symmes Creek.

Flood, Vinton

When
December 16, 10:33 PM EST to December 17, 4:00 AM EST
Where
Vinton County, 0.67 mi WNW of Creola to 1.28 mi SW of Mc Arthur
Cause
Heavy Rain
Property damage
$4,000
Reported by
Department of Highways
Coordinates
39.325, -82.481

State Route 278 was closed due to flooding along Raccoon Creek and Sandy Run. State Route 677 was also closed due to high water.

Flood, Washington

When
December 17, 5:26 AM EST to 7:04 PM EST
Where
Washington County, 1.86 mi NNW of Wingett Run to 0.12 mi SE of Heslop
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.575, -81.242

The Little Muskingum River flooded near Bloomfield. The river gage showed the river rose above its 16 foot bankfull level before sunrise on the 17th. The river crested just below 18 feet early that afternoon, and returned to its banks that evening. This flooded Route 26, near its intersection with Route 260.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 862702, 862718, 862723, 862725, 862727, 862729, 862731.